Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 15, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Sep 13, 2018, 2:07 PM MDT for 7 counties in Idaho. It took effect at Sep 14, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2018, 2:07 PM MDT (20:07 UTC)
- In effect from
- Sep 14, 2018, 12:00 PM MDT
- Expired
- Sep 14, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3051 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911 WWUS85 KPIH 132007 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 207 PM MDT Thu Sep 13 2018 IDZ413-141200- /O.NEW.KPIH.FW.W.0015.180914T1800Z-180915T0300Z/ /O.NEW.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/ Caribou Range/Caribou NF- 207 PM MDT Thu Sep 13 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER ZONE 413... ...FIRE WEATHER WATCH IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER ZONE 413... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Friday. A Fire Weather Watch has also been issued. This Fire Weather Watch for gusty winds and low relative humidity is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IDZ410-427-141200- /O.NEW.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 207 PM MDT Thu Sep 13 2018 ...FIRE WEATHER WATCH IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER ZONES 410 AND 427... The National Weather Service in Pocatello has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * WINDS...South 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ VALLE
3 follow-up statements
082 WWUS85 KPIH 140958 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 358 AM MDT Fri Sep 14 2018 IDZ413-150300- /O.CON.KPIH.FW.W.0015.180914T1800Z-180915T0300Z/ /O.CON.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/ Caribou Range/Caribou NF- 358 AM MDT Fri Sep 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER ZONE 413... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER ZONE 413... * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IDZ410-427-150300- /O.CON.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 358 AM MDT Fri Sep 14 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER ZONES 410 AND 427... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
853 WWUS85 KPIH 142014 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 214 PM MDT Fri Sep 14 2018 ...Weak low pressure trough bringing gusty wind with continued low humidity... .A weak trough of low pressure will move through eastern Idaho on Saturday afternoon or evening, increasing the southwest wind to gusts of 25 to 35 mph, mainly in midslope and ridge areas. The relative humidity on Saturday afternoon will continue to get below 15 percent in large areas of the Snake River plain, the Sawtooth NF, and in the Caribou NF. The wind and low humidity may continue into Sunday, in spite of cooling temperatures. This is due to the extremely dry nature of the air behind this low pressure trough. IDZ413-150500- /O.UPG.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/ /O.NEW.KPIH.FW.W.0016.180915T1800Z-180916T0300Z/ /O.CON.KPIH.FW.W.0015.000000T0000Z-180915T0300Z/ Caribou Range/Caribou NF- 214 PM MDT Fri Sep 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * WINDS...For tonight, expect southwest wind of 10 to 20 mph with gusts to 25 to 30 mph, mainly on ridges and upper slopes. On Saturday afternoon and evening, expect a south to southwest wind of 15 to 25 mph with gusts up to 40 mph. Gusty wind should develop even in the valleys. * RELATIVE HUMIDITY...Widespread areas with afternoon humidity of 11 to 15 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ IDZ410-427-150500- /O.UPG.KPIH.FW.A.0008.180915T1800Z-180916T0300Z/ /O.NEW.KPIH.FW.W.0016.180915T1800Z-180916T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 214 PM MDT Fri Sep 14 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 427... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Saturday. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM. The main areas are on the southeastern half of this area, mainly east of Interstate 15. Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River, mainly in areas east of Oakley and Burley. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ Messick
029 WWUS85 KPIH 150300 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 900 PM MDT Fri Sep 14 2018 ...Weak low pressure trough bringing gusty wind with continued low humidity... .A weak trough of low pressure will move through eastern Idaho on Saturday afternoon or evening, increasing the south southwest wind to gusts of 25 to 30 mph, mainly in midslope and ridge areas. The relative humidity on Saturday afternoon will continue to get below 15 percent in large areas of the Snake River plain, the Sawtooth NF, and in the Caribou NF. The wind and low humidity may continue into Sunday, in spite of cooling temperatures. This is due to the extremely dry nature of the air behind this low pressure trough. IDZ413-151200- /O.EXP.KPIH.FW.W.0015.000000T0000Z-180915T0300Z/ /O.CON.KPIH.FW.W.0016.180915T1800Z-180916T0300Z/ Caribou Range/Caribou NF- 900 PM MDT Fri Sep 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * WINDS...South southwest 15 to 20 mph with gusts around 25 to 30 mph. * RELATIVE HUMIDITY...Widespread areas with afternoon humidity of 11 to 15 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-427-151200- /O.CON.KPIH.FW.W.0016.180915T1800Z-180916T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 900 PM MDT Fri Sep 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 427... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * WINDS...South Southwest 10 to 20 mph with gusts around 25 to 30 mph. * RELATIVE HUMIDITY...11 to 18 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 13, 2:00 PM MDT, 7 minutes earlier.
Area forecast discussion, Sep 13, 2:00 PM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 200 PM MDT Thu Sep 13 2018 .DISCUSSION...A low pressure system over the Pacific Northwest continues to lift into Canada. A few showers and thunderstorms will remain possible across portion of the central Idaho mountains into the evening. The GFS is showing a band of light showers developing across the arco desert late tonight in response to a strong push of mid-level moisture moving through the region. There is some indication of these showers developing in the NAM and Nested NAM reflectivity fields as well although QPF amounts are 0.00 in those models. With that said, the GFS did seem to outperform other models with handling precipitation this morning, so we will mention a slight chance of showers from around Mackay to near Dubois for late tonight into early Friday morning. Otherwise, expect dry weather for the remainder of Friday and most of Saturday. There is a strong front that will be approaching the region on Saturday and it looks more likely that isolated to scattered showers and thunderstorms may develop late Saturday afternoon and evening. QPF amounts at this point look light, with less than a tenth of an inch of rainfall expected. Expect gusty winds as well which may help to push temperatures into the upper 80s for some locations across the Snake Plain on Saturday afternoon. Dry weather is likely headed into early next week. Models show the next chance for showers on Wednesday as another front moves through the region. Better support is across Montana and the GFS is keeping most of the qpf closer to the Montana border. QPF amounts look very light with this system at this point. Valle && .AVIATION...Isolated showers and dry thunderstorms are possible, but not within 10SM except late tonight at KSUN. CIGs should stay at or above FL120. Wind on this side of the Snake River plain today was expected to start increasing at this bulletin's issuance time, but not quite seeing it yet. Messick && .FIRE WEATHER...Weak trough expected to be unstable enough to trigger isolated showers and thunderstorms this afternoon and evening in the central Idaho mountains and the ID-MT border, possibly beyond midnight. Strong winds aloft are expected to be brought down to the surface tonight and keep windy conditions in portions of the Snake River plain. On Friday, this area of winds will shift eastward and Zone 413, the Caribou NF will be under the threat of Red Flag conditions on Fri with these strong wind, mostly at high elevations in the eastern half of the zone. On Sat, another weak low is still enough to bring strong wind not only to the Caribou NF, but also to portions of the Idaho Falls BLM district, the southern Sawtooth NF and the adjoining BLM lands near those two forests. So have coordinated and will issue the Red Flag Warning and Fire Weather Watches. This second weak low does eventually on Sat night bring humidity way up, although precipitation not likely to be wetting rains. Weaker, more westerly flow aloft will keep things much drier and more stable, and cooler. So humidity should stay much higher on subsequent days. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for IDZ410-413-427. Red Flag Warning from noon to 9 PM MDT Friday for IDZ413. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:07 PM MDT | Fire Weather Watch | PIH | Bannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 10 more | 24 hr |
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.